Georgia, 2004

Flood in Georgia, November 23, 2004

November 23, 2004 · NWS FFC · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 23, 7:30 PM EST, 3 hours earlier.

Area forecast discussion, Nov 23, 7:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EST TUE NOV 23 2004

.SHORT TERM...
WET WEATHER IN STORE FOR THE AREA THROUGH THE NEXT 36 HOURS AS
PERSISTENT UPPER LEVEL SYSTEM THAT HAS PLAGUED THE LOWER MISSISSIPPI
VALLEY THE PAST SEVERAL DAYS FINALLY OPENS AND LIFTS NORTHEAST.
HAVE ISSUED A FLOOD WATCH FOR NORTH GEORGIA DUE TO THE ALREADY
NEARLY SATURATED GROUND AND HIGH STREAM FLOWS. AS UPPER LEVEL SYSTEM
LIFTS TO THE NORTH OF US WEDNESDAY...A STRONG ASSOCIATED SURFACE LOW
LIFTS INTO THE OHIO VALLEY DRAGGING A RATHER STOUT COLD FRONT
ACROSS THE STATE WEDNESDAY EVENING. RAIN SHOULD END OVERNIGHT WITH
CLEARING AND NOTICEABLY COOLER WEATHER FOR THANKSGIVING DAY.

.LONG TERM...
NORTHWEST UPPER FLOW LATE THURSDAY QUICKLY SWINGS BACK TO
SOUTHWESTERLY DURING THE DAY FRIDAY AHEAD OF THE NEXT SYSTEM TO
IMPACT THE REGION. DRY WEATHER SHOULD PREVAIL UNTIL LATE IN THE DAY
SATURDAY AS NEXT FRONT APPROACHES. THIS SYSTEM IS FORECAST TO MOVE
ACROSS PRETTY QUICKLY...WITH ONLY MARGINAL MOISTURE RETURN. SHOULD
SEE SCATTERED SHOWERS WITH THE FRONT ENDING BY SUNDAY MORNING.
SUNDAY AND MONDAY APPEAR DRY AND SEASONAL FOR NOW...WITH NEXT
CHANCE OF RAIN POSSIBLE BY THE END OF THE FORECAST.

&&

.AVIATION...
WITH LIGHT SOUTHERLY LOW LEVEL FLOW AND SATURATED TO NEAR-SATURATED
CONDITIONS...EXPECTING IFR CIGS AND VIZ TO BECOME WIDESPREAD
OVERNIGHT. LOW CONDS SHOULD OCCUR FIRST IN METRO ATLANTA AND AT
ATHENS...THEN ACROSS CENTRAL GA.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     60 65 50 55 / 80 90 40 00
ATHENS      60 66 49 56 / 80 90 40 00
GAINESVILLE 58 65 48 54 / 80 90 40 00
ROME        59 65 49 54 / 80 90 20 00
COLUMBUS    63 70 55 60 / 80 90 40 00
MACON       63 69 54 61 / 60 90 40 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH WEDNESDAY
AFTERNOON FOR NORTH GEORGIA.

&&

 20
Hazardous weather outlook, Nov 23, 8:08 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 PM EST TUE NOV 23 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240706-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT TUESDAY NIGHT.

...ISOLATED THUNDERSTORMS POSSIBLE OVERNIGHT...

.SYNOPSIS...
A WEAK STATIONARY FRONT IS ORIENTED EAST TO WEST ACROSS CENTRAL
GEORGIA. ANOTHER WEAK FRONT EXTENDS EAST TO WEST ACROSS NORTH
GEORGIA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
UNSEASONABLY WARM AND MOIST AIR WILL CONTINUE TO FLOW NORTH FROM THE
GULF OF MEXICO INTO GEORGIA OVERNIGHT. THIS FLOW OF AIR IS
INTERSECTING WITH THE STATIONARY FRONTS RESULTING IN LOCALIZED AREAS
OF LIFT. A MORE GENERAL SOURCE OF LIFT IS DIFFLUENT FLOW ALOFT. LOSS
OF DAYTIME HEATING IS A LIMITING FACTOR...BUT ISOLATED THUNDERSTORMS
COULD PERSIST THROUGH THE NIGHT. THE MOST LIKELY AREAS TO SEE ANY
THUNDERSTORMS ARE ALONG AND NORTH OF A LINE FROM LA GRANGE TO
EATONTON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS AND SOME HEAVY RAIN CAN BE EXPECTED
WEDNESDAY. SOME MINOR FLOODING IS POSSIBLE. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Nov 23, 5:13 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EST TUE NOV 23 2004

GAZ080-091-232245-

513 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR 30 TO 40 MPH WINDS AND HEAVY RAIN
IN SOUTH TAYLOR AND NORTH MARION COUNTIES UNTIL 545 PM EST...

AT 511 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH MARION COUNTY...MOVING EAST AT 20 MPH.
THIS STORM WILL MOVE ACROSS THE REST OF NORTH MARION AND SOUTH
TAYLOR COUNTIES.

THE THREAT FROM THESE STORMS IS EXPECTED TO DIMINISH BY 545 PM EST.
Special weather statement, Nov 23, 6:11 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EST TUE NOV 23 2004

GAZ059-060-072-073-232345-

611 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
AND HEAVY RAIN IN JONES...BALDWIN...PUTNAM AND JASPER COUNTIES UNTIL
645 PM EST...

AT 608 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEAST JASPER COUNTY...MOVING
EAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
645 PM EST.
Special weather statement, Nov 23, 7:06 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EST TUE NOV 23 2004

GAZ069-240030-

706 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
AND HEAVY RAIN IN UPSON COUNTY UNTIL 730 PM EST...

AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROLAND...MOVING EAST AT 20 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
730 PM EST.
Special weather statement, Nov 23, 7:08 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EST TUE NOV 23 2004

GAZ061-073-240045-

708 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH
WINDS AND HEAVY RAIN IN BALDWIN AND EXTREME SOUTH HANCOCK COUNTIES
UNTIL 745 PM EST...

AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MERIWETHER...MOVING EAST AT 20 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
730 PM EST.
Special weather statement, Nov 23, 7:41 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EST TUE NOV 23 2004

GAZ076-240100-

741 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH
WINDS AND HEAVY RAIN IN NORTH JEFFERSON COUNTY UNTIL 800 PM EST...

AT 737 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WRENS...MOVING EAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
800 PM EST.
Special weather statement, Nov 23, 8:20 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EST TUE NOV 23 2004

GAZ074-076-240145-

820 PM EST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND HEAVY RAIN
IN WASHINGTON AND WEST JEFFERSON COUNTIES UNTIL 845 PM EST...

AT 818 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NORTH WASHINGTON COUNTY...TO
DEEPSTEP...MOVING EAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
845 PM EST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
November 23, 10:30 PM EST to 11:30 PM EST
Where
Cherokee forecast zone
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported that two homes were flooded in south Cherokee county when persistent heavy rain caused a storm drainage system to overflow. Damage to the homes was minor.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427808.